ScratchEd Meetup Sample Script
 Share
The version of the browser you are using is no longer supported. Please upgrade to a supported browser.Dismiss

 
View only
 
 
ABCDE
1
Meetup ComponentTime (est.)Key ActivitiesPoint Person(s)Script
2
Prepare Space
8:45 - 10:00 am
75 minutes
8:45 -10:00 am (75 minutes)Bring all supplies to the venue.
3
Pick up food or call vendors to confirm catering delivery.
4
Set up registration desk with an attendee list and Certificates of Participation (download or print from your Meetup.com event page), name badges (available on the ScratchEd Meetups site), and pens.
5
Set up an icebreaker table with markers, tape, and icebreaker pages.
6
Arrange areas for larger or smaller breakout sessions, with furniture placed in ways that encourage collaboration and sharing.
7
Post signs to help participants with way-finding and make sure front doors are unlocked.
8
Write the agenda and breakout session grid on a large surface or poster on the wall. Additionally, you can project the agenda and schedule from the Meetup Doc (available on the ScratchEd Meetups site).
9
Write the Wi-Fi network and password on a board or poster. Make sure all equipment that could be used during the meetup (laptops, projectors) is charged and working properly.
10
Write your meetup hashtags on signs and post them around the room, e.g. #ScratchEdMeetup #CITY [facilitator name]
11
Establish a table with cups, plates, napkins, and utensils for any refreshments or food. [facilitator name]
12
Make supplies (sticky notes, sharpies, hardware, etc.) available on tables.
13
Play music!
14
Participants Arrive, Check-in, Informal Networking

10:00 - 10:15 am
15 minutes
10:00 -10:15 am (15 minutes) Manage the registration desk, signing people in, and inviting them to make a nametag. Welcome to ScratchEd meetup [City Name]. What's your name? (check them off on your list) You can make a nametag and then head over to the food, coffee, and icbreaker area (gesture to that part of the room).
15
Stand near coffee table, mingling with participants as they drink coffee and eat pastries, encouraging them to create an icebreaker page.
Hi! I'm [Name]. What's your name? I'm a co-facilitator of today's meetup and I work at [brief description of your role]. Where do you teach? We have an icebreaker activity (gesture) so everyone can learn a little about one another before we jump in.
16
Stand near icebreaker table, encouraging participants to create, post, and peruse one another's icebreakers.Hi! I'm [Name]. Here are some example icebreakers (gesture). We're basically [explain icebreaker activity and invite them to make one too].
17
Welcome, Introductions

10:15 - 10:30 am
15 minutes
10:15 - 10:17 am (2 minutes)Welcome participants to the meetup and explain why you started meetups in your city.(Introduce Facilitators)
Welcome to the [City Name] ScratchEd Meetup! Our names are [introduce facilitators and where/who you teach].
We started meetups in [City Name] because [explain why you started meetups].
18
10:17 - 10:22 am (5 minutes) Briefly explain meetup format and norms, walk participants through the agenda, and quickly gauge who's in the room.
Meetups have very minimal structure. We’re going to work together to decide what conversations, connections, and activities we want to explore today!

(Guide Participants Through Agenda)
As you might have seen on our Meetup.com page, here’s our meetup agenda.
(Gesture to Informal Networking) That was the coffee and mingling
(Gesture to Welcome and Introductions) That’s what we're doing now.
(Gesture to Build the Schedule) As you can see, we don't have anything on the schedule...yet! That’s because we will all work together to figure out what we want to do today—what we want to make, discuss, explore, and share.
(Gesture to Breakout Sessions) This is the heart of the meetup—time to learn with and from one another. Each of you will choose which sessions you want to participate in and one member of each session will act as a facilitator. We'll share more details when we get to this step.
(Gesture to Lunch, Sharing) This will be a great chance to learn about what we've done today, as we enjoy lunch together.
(Gesture to Reflection) We'll end with a brief reflection and wrap up at [end time].

(Quick Show of Hands)
Because meetups are highly participatory, they really take on the flavor of whoever is in the room. Speaking of which, with a quick show of hands:
Who has experience supporting learners with Scratch?
Who is new to Scratch?
Who works in a school?
Who works outside of a school?
Who works in a high school? Middle school? Elementary School?

As you can see already, we're a diverse group! And we’ll learn much more about each other’s backgrounds, experiences, and interests throughout the day!
19
10:22 - 10:30 am (8 minutes)Facilitate "Speed Networking" or "Go-Around" Introductions. (Decide whether to do "Go Around" introductions (20 people or less) OR "Speed Networking" introductions (more than 20 people)

(For Go Arounds:)
Let's find out a little more about who's in the room! We're going to go around the circle two times, and each of us will respond to a question.
The first first question is: What's your name and who do you teach? (Go once around the circle)
The second question is: If you were a Scratch Sprite, which sprite would you be and why

(For Speed Networking:)
Let's find out a little more about who's in the room by doing some "speed networking". If everyone could get into two parallel rows, and face someone they don't know, that would be great. (Wait for participants to get into rows).
Here's how speed networking works:
When I say "GO!" one partner introduces themselves and answers a question that I'll announce.
When I say "SWITCH", the other partner introduces themselves and answers the same question.
When I say "ROTATE!" this line (gesture to one line) will be a moving line and the other line will stay in place, so the person on the end - in this case, you (gesture to person at head of moving line) will walk around to the end of the line and everyone in the moving line will move up one position.
We'll do three rounds of questions.
First question, when I say go: How did you first hear about Scratch? GO! (wait 45 seconds) SWITCH! (wait 45 seconds) ROTATE!
Second question, when I say go: Who is a student who inspires you and why? GO! (wait 45 seconds) SWITCH! (wait 45 seconds) ROTATE!
Third question, when I say go: What's one goal you have for today's meetup? GO! (wait 45 seconds) SWITCH! (wait 45 seconds) ROTATE!

20
Schedule Building
10:30 - 10:50 am
(20 minutes)
10:30 - 10:34 am (4 minutes)Explain the process, providing framing questions and example topics. (Framing for Building the Schedule)
Now we're ready to work together to build our schedule (gesture to empty schedule). As you can see, there are sticky notes and pens all around the room. In just a moment, we're all going to brainstorm ideas for session topics, writing our ideas on sticky notes - one idea per sticky note.

If you're eager to share, you could write something you're passionate about and wish to share on a sticky note.

If you're hoping to meet with others who have similar interests and experiences, you could write something you'd like to discuss with others on a sticky note.

If you're curious to explore something new, you might write something you're hoping to learn from others on a sticky note.

For example, I wrote [share example sticky notes]. When you've gotten a few ideas down on sticky notes, bring them up to the board (gesture) and I, along with a few volunteers, will sort through all the ideas, looking for common themes.
21
10:34 -10:41 am (7 minutes) Facilitate the schedule building process, working with volunteers to sort sticky notes, and filling in the physical and digital schedules. (Facilitate the Sorting Process)
(As people are finishing up their sticky notes) Can I have two or three volunteers to help me sort through our ideas and look for common themes?

(Once volunteers come up, explain the process to them) When we find similar topics, we'll cluster them together like this (model the process with a few sticky notes).

(As clusters emerge, fill in the schedule with the titles of sessions, keeping in mind what types of sessions might work best in different locations).

(Once you've written down all the topics and thanked volunteers for helping) I'm very excited to announce that we have a schedule! We'll go over what's happening, where in just a moment but first, a few notes about breakout sessions!

(Once you're done with this announcement, take a moment to type the session names into the Agenda in the Meetup Doc.)
22
10:42 -10:50 am (8 minutes)Prepare participants for breakout sessions, making important cultural and logistical announcements. (Share Norms)
In a moment, you'll be able to choose from all of these sessions for Round One (gesture to the row for round one) and Round Two (gesture to the row for round two). So how do you decide where to go? Try to find a place where you can learn and contribute, and embrace the "Rule of Two Feet", an EdCamp concept.
What is "the rule of two feet"? You decide where to go, how long you stay, and how to participate.
You might want to join more than one discussion during a round.
You might want to take time to process or work on something by yourself, or to have an informal conversation by the coffee table.
You might want to leave a session that's not meeting your needs.
That's great! It's not an insult to the facilitator or other participants in the room. It's a commitment by all participants that we'll all maximize every second of learning time!

(Recruit Volunteers)
So how do all these sessions run? They're run by all of you, with one of you acting as a session facilitator for each of the sessions. Session facilitators don't need to and shouldn't try to lead the session - and they don’t need to prepare ahead of time.

(Facilitation Tips)
So what do facilitators do? Facilitators act as hosts, helping to keep track of how much time you have until the session ends, encouraging participation from everyone, opening the session by asking a question or sharing an experience, and enlisting a fellow participant to take session notes in the Meetup Doc. I'll pass out little tips sheets to facilitators, in case it's helpful to have as a reference.

So, who might be interested in facilitating [name of session]? (Note the name of the sessions facilitator on the schedule, as participants volunteer, hand them a Session Facilitation Tips sheet. Repeat for all sessions. If you have trouble getting volunteers, ask specific participants or your co-facilitators if they might be willing.)

(Encourage Documentation)
Feel free to take photos and videos of the meetup and share them on social media. Scratch projects are also great to share! Use the hashtags #ScratchEdMeetup #[CITY] so we can all find and enjoy the documentation you share. Speaking of sharing, just a reminder that there will be time us to share with each other—from the sessions, as well as anything people want to share from their practice—after the sessions, over lunch.

(Review the Schedule)
OK, we're almost ready to break out! Before we do, here's what's happening, where.
Round one goes from [time range]. Here are your choices for Round One:
[Session Name] is happening in [location] (repeat process for each session, gesturing to each location).
At [transition time], you'll hear me announce that it's time for Round Two.
Then you can choose where to go for Round Two.
Here are your choices [session name] is happening in [location] (repeat process for each session, gesturing to each location).

Any questions before we break out?! OK! Let's head to our Round One Sessions!
23
Breakout Sessions Round 1

10:50 - 11:30 am
(40 minutes)
10:50 - 11:30 am
(40 minutes)
Participate in sessions
24
Keep time and lead transition to Breakout Session II(Transition from Round One to Round Two)
(5 minutes before transition time) Go to each group and announce that five minutes remain until the end of the session.
(When it's time to transition) Alright! It's time to transition to Round Two! (If it seems necessary, read and gesture to announce what sessions are happening, where, once more.)
25
Breakout Sessions Round 2

11:35 - 12:15 am
(40 minutes)
11:35 - 12:15 am (40 minutes) Participate in session
26
Time keep and transition to lunch(Transition from Round One to Round Two)
(5 minutes before transition time) Go to each group and announce that five minutes remain until the end of the session.
(When it's time to transition) Wow! It's already time to transition to Sharing and Lunch! If everyone could reassemble back in the middle of the room, that would be great.
27
Lunch setup(Set up food, drinks, paperware, trashcan)
28
Sharing and Lunch

12:15 - 12:45pm
12:15 - 12:20 pm (5 minutes) Introduce sharing(Explain Sharing)
Now it's time for sharing, over lunch. Anyone is welcome to share anything from their practice, such as examples of student work. We'd also love to hear a brief recap of any of the breakout sessions, from session facilitators, note-takers, or participants.
(If many people are interested in sharing, make a list of names on the board and announce a time limit.)

29
Introduce Lunch (Explain Lunch Logistics)
We have paperware and a variety of food set up on this table (gesture), including different dietary options, which are labeled. The trash and recycling are here (gesture). There's no need to rush to get lunch–it's fine if people are still getting lunch during sharing.
30
Set up laptop and projector (While co-facilitators are explaining sharing and lunch logistics.)
31
12:20 - 12:40 pmFacilitate sharing (Initiate Sharing)
(After 5 minutes of transition time into lunch) Alright, we're going to get started with sharing. [Facilitator name] will be taking notes in the Meetup Doc, so any links you share will be easy for all of us to access later on. OK, let's get started who would like to share first? (Or, if using a list, call the first presenter's name.)

(Invite Questions)
If time allows, invite questions from the group for 1–2 minutes while the next presenter is setting up.

(Continue calling on volunteers or going down list. Encourage recaps from Sessions.)
32
Announce ScratchEd online community and next meetup. (ScratchEd Site)
That's all the time we have for sharing, but before we transition into Reflections - our last activity today - I just want to show you the ScratchEd online community (if possible, project the site http://scratched.gse.harvard.edu), a space where Scratch educators learn, share, and connect. If you're not already a member, consider joining. It's free and it's full of useful resources, stories and discussions.

(Next Time!)
(If you know when and where the next meetup will be.) Just a heads up, our next meetup will be [date, time, location]. We'd love to see you all there! And if you have any friends or colleagues who might be interested, please invite them to join our meetup.com group.
33
Reflection 12:45 - 1:00 pm (45 minutes) Facilitate Reflection.(Reflection)
We've found that the most powerful meetup learning takes place when there is time for reflection, so in these last fifteen minutes, we'd love if you could share your reflections in our Reflection doc [or a different reflection activity].
(Pull up Reflection Slideshow Doc) If you go to the Reflection Doc link at the end of our Meetup Doc, you'll see these instructions (show first slide). Just copy and paste this slide and you'll have your own space to share your reflections.
Before we dive into reflection, we just want to thank all of you for participating and [something specific about the participants' contributions]. We'd also like to thank [any sponsors and supporters.
Feel free to leave when you're done with your reflection.
(If you have leftover food). We have some leftover [food, drinks], so please take one as you're leaving.
We hope to see you next [month] and in the meantime, we'll be sending out links to photos and notes from today's event! Keep in touch and thank you!
34
Clean Up 1:15 - 1:40 pm
(25 minutes)
Discard or donate any extra food.
35
Take down signs and posters, and wipe down
whiteboards.
36
Shut down all A/V equipment used during the
event.
37
Debrief1:40-2:00 pm
(20 minutes)
Meet to debrief and reflect on the meetup (a Red, Yellow, Green Facilitator Reflection Template is available on the ScratchEd Meetups site)
38
Days After Meetup 15 minutes Upload photos to your Meetup.com group and/
or to the Flickr Meetups Group Page at
http://bit.ly/meetupsphotos
39
15 minutes Send a follow-up message to participants, including
Thanks for attending
Links to session documents and resources
Links to photos
Links to the ScratchEd online community
40
15 minutes Send a thank-you message or tweet to each sponsor, with photos from the event.
Loading...
 
 
 
Sheet1